Mississippi, 2014

Hail and Damaging Wind in Mississippi, February 20, 2014

February 20, 2014 · NWS MOB · 2 events in 1 county or zone

Severe thunderstorms developed across southeast Mississippi and produced wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms developed across southeast Mississippi and produced wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 20, 4:22 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 20, 4:22 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
422 PM CST THU FEB 20 2014

.SHORT TERM [TONIGHT AND FRIDAY]...MAIN CONCERN FOR TONIGHT AND
EARLY FRI MORNING CONTINUES TO BE ONSET OF SHOWERS AND THUNDERSTORMS
MOVING EASTWARD MOSTLY IN THE FORM OF A SQUALL MOVING INTO WESTERN
SECTIONS OF THE CWFA BY LATE THIS EVENING...MOVING EAST OVER NORTHERN
AND WESTERN SECTIONS OF THE CWFA GENERALLY WEST OF THE I-65 CORRIDOR
BEFORE 3 AM...THEN FURTHER EAST AND ALONG THE COAST BEFORE SUNRISE.
LATEST SATELLITE AND RADAR LOOPS TO THE WEST CONTINUE TO SHOW THE
HEAVIER CONVECTION DEVELOPING ALONG THE FRONT MOVING OVER PARTS OF LA
AND MS WHICH IS IN FAIRLY GOOD AGREEMENT FROM PREVIOUS MODEL RUNS.
MID LEVEL IMPULSE MOVING EAST OF THE CENTRAL PLAINS STATES THIS
AFTERNOON WILL FURTHER AMPLIFY LATER THIS AFTERNOON AND THIS EVENING
LEADING TO THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
FORMING ALONG THE SQUALL LINE OCCURRING MOSTLY ALONG AND NORTH OF A
LINE STRETCHING FROM RICHTON MS TO CHATOM TO CAMDEN IN AL. AHEAD OF
THE FRONT LATEST MLCAPES FROM THE LATEST RAP GUIDANCE WILL BE RUNNING
BETWEEN 500 AND 1000 J/KG LATER THIS EVENING WITH THE HIGHEST VALUES
OCCURRING OVER THE HIGHEST THREAT AREAS MENTIONED ABOVE. IN THE LOWER
TO MIDDLE LAYERS BULK SHEAR VALUES STILL LOOK TO BE FROM 40 TO 50
KNOTS WITH A LOW LEVEL 850 JET BETWEEN 40 TO 50 KNOTS ALONG AND AHEAD
OF THE FRONT OCCURRING BETWEEN 04Z AND 09Z FRI. BOTH THE GFS AND
ECMWF ALSO DEPICT SOME COUPLING OF THE 850 JET WITH THE RIGHT REAR
EXIT REGION OF A 120 KNOT UPPER JET ALSO MOVING IN FROM THE WEST
AROUND THE SAME TIME OCCURRING MAINLY OVER EXTREME NORTHWEST SECTIONS
OF THE CWFA AS THE MAIN SQUALL APPROACHES FROM THE WEST LATE THIS
EVENING. AS THE MAIN SQUALL LINE CONTINUES TO ADVANCE EASTWARD
OVERNIGHT AND EARLY FRI MORNING THE BETTER MID TO UPPER LEVEL
DYNAMICS OR FORCING BEGINS TO SHIFT NORTHWARD LESSENING THE THREAT OF
SEVERE WEATHER OVER EASTERN SECTIONS OF THE CWFA APPROACHING SUNRISE.
FURTHER SOUTH OVER LOWER PORTIONS OF THE CWFA THE LINE OF
THUNDERSTORMS WILL SWEEP THROUGH AFTER MIDNIGHT WITH THE SEVERE
THREAT MUCH LESS DUE TO LESS FORCING IN THE MID LEVELS COMBINED WITH
A COOL MARINE LAYER IN THE LOWEST 1K FT DUE TO THE COOLER NEAR SHORE
WATERS. ALSO TO THE SOUTH GENERALLY NEAR THE COAST AND SOME INLAND
AREAS JUST TO THE NORTH MORE ADVECTION FOG WILL BE LIKELY SPREADING
INLAND AFTER SUNSET THOUGH REMAINING MOSTLY PATCHY AND NOT AS DENSE
DUE TO GOOD MIXING IN THE BOUNDARY LAYER AHEAD OF THE FRONT. LATEST
FORECAST TEMPS ALSO LOOK CLOSE FOR TONIGHT AND TOMORROW WITH LOWS
RANGING FROM THE MID TO UPPER 40S INLAND AND THE LOWER TO MIDDLE 50S
FURTHER SOUTH TO THE COAST. HIGHS TOMORROW WILL BE MOSTLY IN THE MID
60S FOR MOST AREAS WITH MOST CLOUDS ALONG AND IN THE WAKE OF THE
FRONT MOVING EAST OF THE CWFA BY EARLY AFTERNOON. 32/EE

.LONG TERM...DRY WEATHER CONTINUES SATURDAY. HIGH LEVEL WESTERLY
FLOW ALOFT LOOKS TO KEEP CLOUDS STREAMING FROM WEST TO EAST INTO THE
WEEKEND WITH AREA REMAINING ON THE SOUTH SIDE OF A BROAD UPPER LEVEL
TROF. THE LATEST SOLUTIONS CONTINUE TO SHOW ANOTHER WEAK FRONTAL
DISTURBANCE MOVING EASTWARD ACROSS THE GULF COAST ON SUNDAY. THE
RESULT IS AN INCREASE IN SHOWERS AND POSSIBLY A FEW THUNDERSTORMS.
WITH THE LIGHT SOUTHERLY FLOW AND CLOUD COVER...HIGH TEMPERATURES
RANGE FROM 68 TO 72 NORTH OF THE COAST... MID 60S BEACHES. OVERNIGHT
LOWS MODIFY WITH BETTER SURFACE BASED MOISTURE RETURNING NORTHWARD
AS NEXT FRONT EASES IN FROM THE NORTH OVER THE WEEKEND...PROVIDING
FOR LOWS IN THE LOWER TO MID 50S.

APPEARS WILL BE IN A CLOUDY PATTERN INTO THE MIDDLE OF NEXT WEEK.
THERE IS LITTLE CHANGE IN THE UPPER LEVEL FLOW WITH FORECAST AREA
CONTINUING AT THE BASE OF A BROAD...LONG WAVE UPPER TROF AND HIGH
LEVELS OF MID TO UPPER LEVEL MOISTURE STREAMING EASTWARD. THIS IS
FAVORED IN THE GLOBAL MODELS. A WEAK FRONT...DRAPED NEAR OR OFF THE
COAST KEEPS A SMALL CHANCE OF SHOWERS IN THE FORECAST. WILL HOLD THE
LINE ON DAYTIME TEMPERATURES...KEEPING THESE CLOSER TO THE LOWER
ENSEMBLE MEANS CONSIDERING DEGREE OF DAILY CLOUD COVER EXPECTED WITH
NUMBERS GENERALLY IN THE MID 60S. GIVEN CLOUDS...NIGHTTIME LOWS
CLOSER TO THE WARMER MEX GUIDANCE SEEMS MORE PLAUSIBLE. 10/21

&&

.AVIATION [20.18Z AND 21.00Z ISSUANCES]...MVFR TO IFR CONDITIONS
THROUGH ABOUT 21.07Z FOLLOWED BY MVFR TO VFR CONDITIONS THROUGH
22.00Z. EXPECT LOW CLOUDS...PATCHY FOG THIS EVENING FOLLOWED BY A
LINE OF THUNDERSTORMS MOVING ACROSS THE REGION AROUND OR SHORTLY
AFTER MIDNIGHT. SOME STORMS COULD BE STRONG WITH STRAIGHT LINE WINDS
THE MAIN THREAT. WINDS WILL BE SOUTH AT 15 TO 25 KNOTS AND GUSTY
THIS EVENING BECOMING NORTHWEST THEN NORTH AFTER MIDNIGHT TONIGHT.
32/EE

&&

.MARINE...PATCHY AREAS OF FOG POSSIBLY DENSE AT TIMES WILL CONTINUE
TO FORM OVER THE INLAND WATERS OF AL AND NWFL THIS AFTERNOON AND
THIS EVENING BUT NOT EXPECTING TO BECOME AS DENSE AND WIDESPREAD DUE
TO GOOD MIXING IN THE BOUNDARY LAYER AHEAD OF A COLD FRONT
APPROACHING FROM THE WEST. A MODERATE SOUTHERLY WIND FLOW WILL
CONTINUE OVER THE MARINE AREA THIS EVENING AHEAD OF THE FRONT
BECOMING NORTHWEST THEN NORTH AND BUILDING IN THE WAKE OF THE FRONT
MOVING ACROSS THE AREA OVERNIGHT AND EARLY FRIDAY MORNING. A LINE OF
THUNDERSTORMS MOSTLY ALONG THE FRONT WILL MOVE ACROSS THE MARINE
AREA AFTER MIDNIGHT... MOVING EAST OF DESTIN NEAR SUNRISE ON FRIDAY.
NORTHERLY WINDS AND SEAS WILL BEGIN TO DIMINISH BY FRIDAY AFTERNOON
BECOMING MOST EAST TO SOUTHEAST BY SATURDAY AFTERNOON AS HIGH
PRESSURE SETTLES OVER THE SOUTH CENTRAL STATES. 32/EE

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      50  64  40  68  56 /  90  10  00  05  30
PENSACOLA   52  63  43  67  57 /  90  20  00  05  30
DESTIN      56  63  45  65  57 /  90  40  00  05  40
EVERGREEN   48  63  35  69  51 / 100  10  00  05  20
WAYNESBORO  46  65  34  68  51 / 100  05  00  05  30
CAMDEN      48  64  35  69  50 / 100  05  00  05  20
CRESTVIEW   51  64  37  71  51 /  90  30  00  05  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...
     WILCOX...

FL...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...INLAND SANTA ROSA...

MS...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...WAYNE...

GM...SMALL CRAFT ADVISORY FROM MIDNIGHT FRIDAY TO NOON FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
     OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
     MS OUT 20 NM...MISSISSIPPI SOUND...NORTHERN MOBILE BAY...
     SOUTHERN MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...WATERS FROM PENSACOLA FL TO PASCAGOULA
     MS FROM 20 TO 60 NM...

&&

32/21
Hazardous weather outlook, Feb 20, 4:49 AM CST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
449 AM CST THU FEB 20 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
449 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL AFFECT COASTAL AREAS THROUGH MID MORNING. A
DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM.

WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON AND PERSIST THROUGH THE
EVENING. FREQUENT GUSTS TO 30 MPH ARE EXPECTED AND A WIND ADVISORY IS
IN EFFECT FROM NOON UNTIL MIDNIGHT TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT ACROSS MUCH OF
THE REGION...WITH THE GREATEST THREAT AREA LOCATED ALONG AND NORTH OF
A WIGGINS MS...BAY MINETTE AL...TO ANDALUSIA AL LINE. A SQUALL LINE IS
EXPECTED TO MOVE INTO THE AREA FROM THE WEST...MOVING INTO INLAND
SOUTHEAST MISSISSIPPI AROUND 9 TO 10 PM...NEARING THE I-65 CORRIDOR
AROUND OR SHORTLY AFTER MIDNIGHT...AND CLEARING EAST OF THE AREA
PRIOR TO DAYBREAK. LOCALIZED DAMAGING WIND GUSTS WILL BE THE PRIMARY
SEVERE WEATHER THREAT...ALTHOUGH A BRIEF SPIN UP TORNADO CANNOT BE
COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT.

GMZ630>635-650-655-670-675-211200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
449 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL PERSIST ACROSS BAYS...SOUNDS...AND THE NEAR
SHORE GULF WATERS THROUGH AT LEAST MIDDAY...WITH AREAS OF FOG LIKELY
PERSISTING INTO THE EVENING HOURS.

SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TONIGHT OVER THE GULF
WATERS AS SOUTHERLY WINDS INCREASE AHEAD OF AN APPROACHING COLD
FRONT. THE FRONT WILL MOVE THROUGH THE COASTAL WATERS EARLY FRIDAY
MORNING...WITH A LINE OF SHOWERS AND THUNDERSTORMS ACCOMPANYING THE
FRONT. SOME OF THE STORMS COULD PRODUCE STRONG WIND GUSTS AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG OFFSHORE FLOW WILL BRIEFLY DEVELOP IN THE WAKE OF THE FRONT
FRIDAY MORNING AND A SMALL CRAFT ADVISORY WILL LIKELY BECOME
NECESSARY. WINDS AND SEAS WILL SUBSIDE FRIDAY AFTERNOON.

The radar

The Mobile radar (KMOB), 132 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
February 20, 6:30 PM CST to 6:32 PM CST
Where
Wayne County, Hiwannee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.800, -88.700

Thunderstorm Wind, Wayne

When
February 20, 10:40 PM CST to 10:42 PM CST
Where
Wayne County, Whistler
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.700, -88.820

Winds estimated at 60 mph downed a tree across Highway 84.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502553, 502554.